En español | Do you feel weak or tired — sometimes to the point of exhaustion — much of the time? If so, you're not alone. Chronic fatigue accounts for more than 10 million visits to family doctors every year.
Subscribe to the AARP Health Newsletter
Chronic fatigue has many causes, including illnesses such as anemia and multiple sclerosis as well as depression and other psychiatric disorders. But it's also often a side effect of drugs previously prescribed for other conditions. (I'm not talking here of the complicated disorder known as chronic fatigue syndrome, whose cause is unknown. This condition is characterized by extreme fatigue that can't be explained by any underlying medical condition.)
Could one or more of the medications you're taking be making you feel listless or lethargic? Read below to learn about the major classes of drugs that can cause chronic fatigue. If you suspect that your symptoms might be linked to a medication you're taking, talk to your doctor or health care provider right away. It's important that you do not discontinue them on your own.
1. Blood-pressure medications
Why they're prescribed: All blood-pressure medications — and there are at least eight categories of them — are used to lower the pressure inside blood vessels, so the heart doesn't have to work as hard to pump blood throughout the body.
Top-selling blood-pressure medications include lisinopril (Prinivil, Zestril), an ACE inhibitor; amlodipine (Norvasc), a calcium channel blocker; hydrochlorothiazide (HCTZ and various other brand names), a thiazide diuretic; furosemide (Lasix), a loop diuretic; and metoprolol (Lopressor, Toprol), a beta blocker.
How they can cause fatigue: Blood-pressure medications may slow down the pumping action of the heart as well as depress the entire central nervous system, or, in the case of diuretics, deplete vitamins and minerals that your body needs for energy.
Check the safety information that comes with your blood-pressure medications and you may well see "extreme tiredness" listed as a side effect. That's an important sign that your fatigue could be drug-induced.
Alternatives: Talk with your doctor or other health care provider about switching to another type of blood-pressure medication. For older patients, a benzothiazepine calcium channel blocker, such as diltiazem (Cardizem), is often the best choice.
An omega-3 fish oil supplement may help to lower your blood pressure, too. Because omega-3 fatty acids are very important in preventing and managing heart disease, adding more fish to your diet and taking a fish oil supplement is almost certainly a good idea.
More good news: Omega-3 fatty acids are also thought to be natural fatigue fighters.
2. Statins and fibrates
Why they're prescribed: Statins and fibrates are used to treat high cholesterol. The top-selling statins are atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor); the top-selling fibrate is fenofibrate (Tricor).
How they can cause fatigue: Studies show that statins stop the production of satellite cells in the muscle, stopping muscle growth. Some researchers have also suggested that statins interfere with the production of energy at the cellular level in the same way that they interfere with the production of cholesterol.
Muscle weakness and severe muscle aches throughout the body can be symptoms of statin-induced rhabdomyolysis, a rapid breakdown of skeletal muscle that causes muscle fibers to be released into the bloodstream. The fibers are harmful to the kidneys and can result in severe kidney damage and even kidney failure.
Alternatives: If you're among the many millions of older Americans without known coronary disease who are taking these drugs, ask your doctor or other health care provider about treating your slightly elevated cholesterol with a combination of sublingual (under-the-tongue) vitamin B12 (1,000 mcg daily), folic acid (800 mcg daily) and vitamin B6 (200 mg daily).
Next: Proton pump inhibitors and benzodiazepines. »